Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Hastings, NE

March 29, 2005Buffalo County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Mar 29, 2005, 10:17 PM CST for Buffalo County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2005, 10:17 PM CST (04:17 UTC)
Expired
Mar 29, 2005, 11:00 PM CST
In force
43 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Buffalo County, NE

The radar

The Grand Island radar (KUEX), 90 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 300417
SVRGID
NEC019-300500-
/O.NEW.KGID.SV.W.0002.050330T0417Z-050330T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1017 PM CST TUE MAR 29 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 1100 PM CST

* AT 1015 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF ODESSA...OR ABOUT 11 MILES
  SOUTHWEST OF KEARNEY...MOVING NORTH AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE STORM INCLUDE...
  ODESSA...
  RIVERDALE...
  AMHERST...
  MILLER...

PEOPLE IN BUFFALO COUNTY SHOULD SEEK SHELTER IN A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.

DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60 MPH AND LARGE HAIL IN 
EXCESS OF 1 INCH ARE LIKELY.

LAT...LON 4067 9939 4065 9912 4104 9910 4105 9940

$$
2 follow-up statements
000 
WWUS53 KGID 300426
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1025 PM CST TUE MAR 29 2005

NEC019-300500-
/O.CON.KGID.SV.W.0002.000000T0000Z-050330T0500Z/
BUFFALO NE-
1025 PM CST TUE MAR 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM CST FOR
BUFFALO COUNTY...

AT 1024 PM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED NEAR ODESSA...OR ABOUT 9 MILES WEST OF KEARNEY...MOVING NORTH
AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE STORM INCLUDE...
  ODESSA...
  ELM CREEK...
  RIVERDALE...
  AMHERST...

ONE INCH HAIL WAS REPORTED IN ODESSA WITH THIS STORM. IF YOU ARE IN 
THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 4067 9939 4065 9912 4104 9910 4105 9940

$$

KING
000 
WWUS53 KGID 300446
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1044 PM CST TUE MAR 29 2005

NEC019-300500-
/O.CON.KGID.SV.W.0002.000000T0000Z-050330T0500Z/
BUFFALO NE-
1044 PM CST TUE MAR 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM CST FOR
BUFFALO COUNTY...

AT 1042 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR ODESSA...OR ABOUT 11 MILES
NORTHWEST OF KEARNEY...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIVERDALE AT 1050 PM CST...
  AMHERST AT 1055 PM CST...
  
HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED 6 MILES WEST 
NORTHWEST OF KEARNEY. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4067 9939 4065 9912 4104 9910 4105 9940

$$

KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:31 PM CST, 6 hours 46 minutes earlier.

Area forecast discussion, Mar 29, 3:31 PM CST, 6 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CST TUE MAR 29 2005

.DISCUSSION...PRESSURE GRADIENT HAS SUBSIDED AND WINDS HAVE DROPPED
BELOW ADVISORY CRITERIA ACROSS ALL ZONES.  THEREFORE...THE WIND
ADVISORY FOR SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS HAS
BEEN CANCELLED. NORTH WINDS OF 15 TO 25 MPH CAN STILL BE EXPECTED
THROUGH LATE AFTERNOON.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

WESELY
Hazardous weather outlook, Mar 29, 9:49 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
949 PM CST TUE MAR 29 2005

KSZ005>007-017>019-NEZ060>064-072>077-082>087-301200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-HALL NE-HAMILTON NE-HARLAN NE-JEWELL KS-
KEARNEY NE-MITCHELL KS-NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-
ROOKS KS-SMITH KS-THAYER NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
949 PM CST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE OUTLOOK AREA
TONIGHT...WITH THUNDERSTORM CHANCES CONTINUING THROUGH THE OVERNIGHT
HOURS.  A FEW ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY
BEFORE 4 AM...WITH THE GREATEST THREATS BEING HAIL UP TO 1 INCH IN
DIAMETER AND GUSTY WINDS.  WIDESPREAD SEVERE WEATHER...HOWEVER...IS
NOT ANTICIPATED.

IN ADDITION...A WIND ADVISORY REMAINS IN EFFECT TONIGHT.  NORTHWEST
WINDS WILL INCREASE IN INTENSITY THROUGH THE OVERNIGHT
HOURS...REACHING SPEEDS OF 25 TO 35 MPH...WITH SOME GUSTS AS HIGH AS
50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS WILL REMAIN POSSIBLE THROUGH THE MORNING HOURS ON
WEDNESDAY BEFORE SUBSIDING DURING THE AFTERNOON.

NEZ039>041-046>049-301200-
GREELEY NE-HOWARD NE-MERRICK NE-NANCE NE-POLK NE-SHERMAN NE-
VALLEY NE-
949 PM CST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE OUTLOOK AREA
TONIGHT...WITH THUNDERSTORM CHANCES CONTINUING THROUGH THE OVERNIGHT
HOURS.  A FEW ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY
BEFORE 2 AM...WITH THE GREATEST THREATS BEING HAIL UP TO 1 INCH IN
DIAMETER AND GUSTY WINDS.  WIDESPREAD SEVERE WEATHER...HOWEVER...IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

LAWRENCE

In the hours before

Local storm report, Mar 29, 10:13 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1013 PM CST TUE MAR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             21 NW GRAND ISLAND      41.14N 98.65W
03/29/2005  0.75 INCH        HOWARD             NE   PUBLIC

0957 PM     HAIL             26 NNW GRAND ISLAND     41.27N 98.56W
03/29/2005  0.75 INCH        HOWARD             NE   LAW ENFORCEMENT

            FARWELL

&&

DOXEY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 10:00 PM CSTSevere Thunderstorm WarningGIDPhelps45 min
Mar 29, 10:57 PM CSTSevere Thunderstorm WarningGIDBuffalo48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.